Oncologist meeting

I met up with my oncologist on Monday. This was to discuss how the first cycle of chemotherapy had progressed, and to plan any changes to the treatment for the second and subsequent cycles.

My oncologist is very “down to earth” and seems to be quite a good judge of personality – he tells me the facts, quotes me the statistics and sources, and helps to fill in the gaps in my knowledge so I can then make my decisions. He describes me as being very “data driven”, which I think he means as a compliment 🙂

Predominantly the discussions centered around my side-effects from the various drugs that he is giving me, when and how badly they affected me, and what effect any of the mitigations they had given me had at the time. If you flip back to this post you can see the list of side effects; unsurprisingly some of those he can easily help me with, some he can help me with at the cost of possibly introducing different side-effects, and some he can do nothing about.

The main concern for me was the nearly 2-weeks of tenderness and pain in the arm from the IV. Turns out that this is at the extreme end of the scale; most people experience this for a few days only. The options here are to give me the drug in more dilute form, and give it to me more slowly, or to look to alternative delivery mechanisms. The latter will likely solve the problem, but require that they install a central line. Since I’m not good with needles, this doesn’t sound ideal, but maybe it’s another of those situations where I just need to grit my teeth, close my eyes, and tell them to get on with it. We decided I’ll try the first option, using my other arm, and if unsuccessful then we’ll revisit the central line.

We briefly discussed my (colorectal) consultants offer to perform an early reversal of my ileostomy if a suitable gap could be introduced into the chemotherapy schedule. My oncologists view is that it can be done, but really isn’t optimal from a treatment perspective. So, normally he’d only recommend it if there are critical problems with the ileostomy. Since I appear to be managing to reduce my ileostomy medication (the codine) and continue to successfully manage my hydration, I don’t think I can claim that this applies to me. Since I also really want the best “bang for my buck” from this chemotherapy, the decision is simple. I’ll complete the chemotherapy with no breaks, and schedule the reversal operation for as soon as practical after the completion of the chemotherapy; that’s probably going to mean November.

In terms of the nausea, the oncologist can help by simply increasing the dose of the metaclopramide, and having me start taking it immediately, so that’s simple enough – we’ll take that option. It won’t help with the headaches and tiredness, but taking the nausea out of the equation will make those more bearable anyway. I asked about using standard analgesics (aspirin/paracetamol/ibuprofen etc) to tackle the headaches, but these are not recommended while on chemotherapy because at certain times I am immune-suppressed, and they can mask more serious problems which need to be dealt with immediately. So in short, I’ll just need to put up with the headaches. His recommendation for dealing with the tiredness was to simply to go to sleep, which made me smile. In these technologically sophisticated times there is a tendency for us to overlook the simplest solutions or assume they are somehow less good than something more complex.

My shoulder problem is of interest too, purely because it’s not clear how many of the symptoms I am seeing in that arm are due to the side-effects of the IV that was introduced in that arm, rather than a possible trapped nerve. For now, we’re going to see how it goes, but if there is no improvement then my oncologist will schedule me for an MRI to take a closer look. In the meantime I can simply take some of my codine prescription again to manage any excessive pain from it. I’m quite comfortable about that idea since the worst time to cope with the pain from the shoulder is at night, when it prevents me sleeping, and I don’t mind the codine making me feel drowsy then!

The remaining side-effects are ones that he can do very little about, without possibly introducing other side-effects. Since none of the ones that I’ve experienced so far have individually been very bad, I’ll take the devils that I know, rather than introduce new ones to the mix. And hopefully as summer arrives and the ambient temperatures rise, the peripheral neuropathy & tightening of the larynx will both become less of an issue anyway.

So, my next appointment with him is in 3 weeks, unless there are any problems in the meantime.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s